Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 217, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 9, 2003, 5:18 PM CDT for Allen County, Kentucky. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 5:18 PM CDT (22:18 UTC)
- Expired
- Jul 9, 2003, 6:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Allen County, KY
The radar
The Nashville radar (KOHX), 64 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1987 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
179
WUUS53 KLMK 092218
SVRLMK
KYC003-092300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
517 PM CDT WED JUL 9 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALLEN COUNTY IN SOUTH CENTRAL KENTUCKY
* UNTIL 600 PM CDT
* AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM MAYNARD TO MT. ARIEAL...OR FROM
26 MILES SOUTHEAST OF BOWLING GREEN TO 19 MILES SOUTHEAST OF
BOWLING GREEN...MOVING EAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SCOTTSVILLE AROUND 525 PM CDT
MAYNARD AROUND 525 PM CDT
HOLLAND AROUND 540 PM CDT
HAIL...DAMAGING WINDS...TORRENTIAL RAIN...AND INTENSE AND DANGEROUS
LIGHTNING ARE LIKELY WITH THESE STORMS. TAKE COVER IN A STURDY
BUILDING UNTIL THIS LINE OF STORMS HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.
LAT...LON 3665 8608 3665 8641 3678 8641 3686 8612
3674 8599 3667 8597 3664 8592 3664 8606
$$
FUNKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:17 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Jul 9, 2:17 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 317 PM EDT WED JUL 9 2003 BOUNDARY LOCATED ACROSS CENTRAL KENTUCKY THIS AFTERNOON RELATED TO OUTFLOW FROM EARLY MORNING CONVECTIVE SYSTEM TO THE NORTH. SMALL SWATH OF HEAVY RAIN...BEGINNING TO TAPER OFF...ACROSS EASTERN PORTION OF OUR FA IN RELATION TO BOUNDARY...WHICH STRETCHES INTO PORTIONS OF WEST VA AND SRN OH. AFOREMENTIONED BOUNDARY WILL MOVE LITTLE INTO THE EVENING. EXPECT SCATTERED DIURNALLY DRIVEN CONVECTION TO CONTINUE THEN TAPER OFF BEFORE MIDNIGHT. HOWEVER 06Z GFS HAD A GOOD PROG ON MINOR SHORTWAVE TO ADVECT INTO CENTRAL KENTUCKY LATE TONIGHT...AROUND 08 TO 12Z. THUS SOME NOCTURNAL CONVECTION SHOULD FIRE DURING THAT TIMEFRAME AND HIGHEST COVERAGE SHOULD BE IN PROXIMITY TO SAID BOUNDARY...SOUTH OF THE I/64 CORRIDOR AND ESPECIALLY IN EAST CENTRAL KENTUCKY. 12Z SOUNDINGS FROM BNA/ILN INDICATE PWS AROUND 1.80 INCHES. ETA MODEL SOUNDINGS INCREASE PWS LATE TNGT TO 2 INCHES OR SLIGHTLY BETTER UNDER INCREASING SWLY 850MB FLOW. CONVERGENCE ALONG BOUNDARIES IN CONJUNCTION WITH MINOR BUT INCREASING MASS UPPER LEVEL DIVERGENCE COULD SUPPORT HEAVY RAINFALL IN SAID PROXIMITY LATE TONIGHT. WILL HOLD OFF ON FLOOD WATCH DUE TO MAINLY LOCALIZED COVERAGE...BUT WILL MENTION HWVR RAINFALL POSSIBLE IN E CTRL KY AGAIN LATE TNGT. A LULL IN CONVECTION SHOULD COME FROM ABOUT MID MORNING THROUGH MID AFTERNOON UNDER BIT OF NVA. THEN AS COLD FRONT APPROACHES AND STRONG SHORTWAVE SHARPENS UP LATE AFTERNOON...EXPECT ENOUGH COVERAGE TO WARRANT LIKELY POPS AS CURRENT FCST ALREADY ADVERTISES BUT WILL EXTEND LIKELY FURTHER INTO THU NIGHT PERIOD THEN TAPER OFF FROM NW TO SE AFTER MIDNIGHT. FRIDAY...ISLTD PCPN POSSIBLE IN NWLY FLOW COMBINED WITH SOME REMNANT LOW LEVEL MOISTURE. WILL HAVE 14 GRID POPS BUT NO MENTION IN THE FORECAST. SATURDAY WILL FORECAST MAINLY CLEAR SKIES AND SOME ADDITIONAL WARMING BACK TO NEAR SEASONAL NORMS UNDER SOME BRIEF SATURDAY MORNING U/L RIDGING BEFORE EASTERN RIDGE REINFORCES. .EXTENDED...SATURDAY THROUGH WEDNESDAY. TROUGHING OVER THE EASTERN STATES WILL CONTINUE THROUGH THE WEEKEND INTO EARLY NEXT WEEK. PARTLY CLOUDY CONDITIONS AND TEMPS JUST BELOW NORMAL THIS WEEKEND. MODELS SHOW SOME PRECIP POSSIBLE...ESPECIALLY SUNDAY ASSOCIATED WITH A RIPPLE ALONG THE BACK EDGE OF THE TROUGH...IT MAY BRING SOME CLOUDS BUT LACK OF MOISTURE WILL KEEP RAIN AWAY. DRY PATTERN WILL EXIST UNTIL MID WEEK AS THE NEXT FRONT WILL APPROACH ON WEDNESDAY. TEMPS WILL CLIMB ABOVE NORMAL ON MONDAY THRU WEDNESDAY...AND HUMID CONDITIONS WILL RETURN AS WEAK SOUTHERLY FLOW KICKS IN ON MONDAY. .LMK...NONE. JB - SCHOTT
Hazardous weather outlook, Jul 9, 11:44 AM CDT, 5 hours 34 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-100930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1244 PM EDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE FORECAST THIS AFTERNOON AND TONIGHT ACROSS THE OUTLOOK AREA. SOME OF THE STORMS MAY PRODUCE GUSTY WINDS UP TO 50 MPH AND FREQUENT LIGHTNING...AS WELL AS LOCALIZED HEAVY RAIN. THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE WEATHER WITH THE SCATTERED THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. IN ADDITION...SOME LOCALIZED FLOODING PROBLEMS MAY RESULT FROM THE HEAVY RAINS. AFTERNOON HEAT INDICES WILL WARM TO BETWEEN 95 AND 100 DEGREES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE LIKELY THURSDAY AS A COOL FRONT APPROACHES THE LOWER OHIO VALLEY. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS AND VERY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE SHOULD THEY OBSERVE ANY SEVERE WEATHER OR FLOODING. JB
In the hours before
Local storm report, Jul 9, 4:30 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0530 PM EDT WED JUL 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0524 PM SCOTTSVILLE KY 0.75 IN HAIL
07/09/03 ALLEN
0524 PM SCOTTSVILLE KY 0.75 IN HAIL
07/09/03 ALLEN REPORTED BY RESCUE SQUAD.
PKWLocal storm report, Jul 9, 4:30 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE LOUISVILLE KY
0530 PM EDT WED JUL 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0524 PM SCOTTSVILLE KY 0.75 IN HAIL
07/09/03 ALLEN REPORTED BY RESCUE SQUAD.
PKW...CORRECTED TO ONE REPORTLocal storm report, Jul 9, 5:07 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0607 PM EDT WED JUL 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM GLASGOW KY 0.75 IN HAIL
07/09/03 BARREN REPORTED BY LAW
ENFORCEMENT
PKWThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 11:49 AM CDT | Flash Flood Warning | LMK | Casey, Lincoln | 3 hr |
| Jul 9, 3:55 PM CDT | Severe Thunderstorm Warning | LMK | Hart | 40 min |
| Jul 9, 4:38 PM CDT | Severe Thunderstorm Warning | LMK | Barren | 42 min |
| Jul 9, 4:55 PM CDT | Severe Thunderstorm Warning | LMK | Metcalfe | 35 min |
| Jul 9, 5:33 PM CDT | Severe Thunderstorm Warning | LMK | Simpson | 27 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.